The worst of flu season is November through February (at least in Boston) although it can be shorter or longer; flu should be considered in anyone presenting with a fever and cough or other viral symptoms during this time of year.
Flu is a clinical diagnosis (see below) which means patients do NOT need a positive test result to get treated! If you think someone meets criteria for treatment, you can empirically give them antiviral medication. Plus, getting tested for flu is no fun: it’s a nasal swab, which has to go all the way back into the throat. However, as described below, certain kinds of patients should be tested.
You may hear patients say sometimes, “I got vancomycin once…but I’m allergic to it. I got itchy and my skin turned completely red!”
Being able to diagnose “red man syndrome” (RMS) is a classic Step 1 question. The rash is described as erythematous and usually involving the upper torso, arms, and face. Patients may have pruritis, flushing, and even muscle spasms and dyspnea. Although it can feel like an allergic reaction, it is actually a “pseudoallergic” drug reaction. Other examples of pseudoallergic drug reactions include:
contrast “allergy” (although true allergic reactions happen, patients can also get a vasovagal response that can cause bradycardia and hypotension or RMS-esque chemotoxic response)
opiates (patients who report a “rash” to morphine, for example)
rash in response to immunomodulators and biologics
How should I treat RMS?
This reaction is thought to be a rate-related phenomenon: you just have to run the vanc at <10 mg/min or half the previous rate. Giving benadryl and/or an H2 blocker can reduce discomfort.
Of course, vancomycin can also cause anaphylaxis! If you are concerned about a severe RMS (muscle pain, dyspnea, hypotension), or anaphylaxis (which will usually present with hives, wheezing, tachycardia, etc.) then give epinephrine and the usual, including H2 blockers, antihistamines, and steroids.
How can I prevent RMS? Should I premedicate my patients?
Premedication is not necessary unless the patient is going to get a huge dose of vanc bolused, or they have a history of severe RMS and there are no alternative medications. Premedication can be accomplished with oral diphenhydramine or an H2 blocker.
Interestingly, RMS may be more likely when given with other meds that can cause mast cell degranulation, like opioids or contrast dye–so it would be best to space out these meds if possible.
Something like 10% of the US population reports an allergy to penicillin. However, as this CDC info sheet makes clear, <1% are truly allergic. That being said, if someone has ever had a reported reaction to a penicillin, think carefully before prescribing!
Remind me what the penicillins are again? Obviously, anything with “penicillin” in the name (like penicillin G, benzathine penicillin), and derivatives like nafcillin, oxacillin, ampicillin, amoxicillin, and extended-spectrum forms like piperacillin and ticaricillin. The latter are important because they are found in medications like Zosyn and Unasyn which we typically think of as “big gun” antibiotics.
Is it a true drug allergy? The difference between anaphylaxis and drug side effect can be life-saving. Allergy is an IgE-mediated reaction characterized by vasodilation (drop in blood pressure, flushing, tachycardia) and edema (wheezing, abdominal pain/gut edema) and in its most severe form, may cause anaphylactic shock. Hives are characteristic. On the other hand, side effects may be described as a “red rash,” nausea/diarrhea, dizziness, yeast infection. A family history of penicillin allergy doesn’t matter. Not discussed here are delayed allergic reactions, like SJS/TEN, serum sickness, DRESS, or other forms of organ damage. If someone has had a delayed reaction, they should never be given penicillins.
Questions to ask:
How quickly did your reaction happen? (Minutes, hours, days)
Did you have shortness of breath or swelling?
If there was a rash, was there blistering or peeling?
Did your doctors tell you there was organ damage? (liver, kidney dysfunction, changes in the blood counts, etc?)
How long has it been since they took a penicillin? The data shows that over 80% of people who had a penicillin allergy 10 years ago won’t be allergic if they are given a penicillin drug again. Allergies change over the course of a person’s life, and sometimes what you were allergic to as a kid is no longer a problem.
What are the risks of cross-sensitivity with cephalosporins and carbapenems? There is a reported 10% incidence of cross-sensitivity among penicillins, cephalosporins, and carbapenems (beta-lactam antibiotics). I found this review helpful in preparing this post, and one of the key takeaways is: “Persons who make IgE in response to cephalosporins seem to produce it only in response to a particular cephalosporin, whereas persons who make clinically significant IgE in response to penicillin tend to react to core penicillin break-down products.”
What’s the deal with skin testing? Penicillin skin sensitivity testing is a critical tool for determining if someone is still at risk for an allergic reaction. It can be ordered for inpatients or outpatients, and can be done in conjunction with a pharmacist or allergist. If you are skeptical about the allergy (and brave) you can order a “test dose” or graded challenge of the medication, and if the patient tolerates it, put them on regular doses.
I don’t have the time/energy to do skin testing, what can I use instead? People who are allergic to penicillin are more likely to have a reaction to a lower generation cephalosporin than higher generation. Cephalosporins to avoid: cephalexin, ceftriaxone, and cefpodoxime. Cefazolin and cefuroxime, because of their side chains, are less likely to react. This review describes people who can be trialed on alternative beta-lactams and people who should continue to have complete avoidance. Going outside the beta-lactams, the world is your oyster: quinolones, vancomycin (or daptomycin), sulfa drugs (Bactrim), and aminoglycosides (gentamicin).
Let’s say you get a septic patient who has a history of “ESBL.” What does this mean, and what can you empirically treat with?
ESBL, or extended spectrum beta lactamases, refers to a group of bacteria that have developed resistance against beta-lactam antibiotics: penicillins, cephalosporins, and aztreonam. Common suspects include fecal and urinary organisms like E. coli and Klebsiella
If you can’t use penicillins (piperacillin-tazobactam or Zosyn) or cephalosporins (which include heavy hitters like cefepime and ceftazidime), what are you left with? Carbapenems: meropenem is used more frequently, although imipenem and ertapenem are also options. It is sometimes possible to “power through” with high-dose cefepime (2 g q8h) but it’s best to have bacterial sensitivities before plowing down this path.
You also have the option of adding on fosfomycin and/or tigecycline sensitivities if you are stuck treating a difficult UTI.
This question came up when one of my co-residents stated during our discussion of a case that the patient, who had HIV, should not be considered immunosuppressed because his CD4 count was in the 300s.
Patients who are HIV-positive with a CD4 count <200-250 or who have had an AIDS-defining illness are immunocompromised. Patients with a CD4 count above this level may not necessarily count as immunocompromised.
As a reminder, CD4 counts dictate what patients should be prophylaxed against:
CD4 <250: IgG and IgM serologic screening for coccidiomycosis in endemic regions, administer fluconazole if positive.
CD4 <200: administer Bactrim/dapsone/atovaquone for PJP prophylaxis
CD4 <100: administer Bactrim or alternative for toxoplasmosis prevention. Patients are at risk for cryptococcus.
CD4 <50: patients are at risk for MAC, and if not on antiretrovirals, should be prophylaxed with azithromycin (if on ART, do not need prophylaxis)
A list of AIDS-defining illnesses from the CDC (see website for more details on the asterisks/caveats):
Bacterial infections, multiple or recurrent*
Candidiasis of bronchi, trachea, or lungs
Candidiasis of esophagus†
Cervical cancer, invasive§
Coccidioidomycosis, disseminated or extrapulmonary
All too frequently, patients are started on antibiotics for a UTI because of a “positive UA” alone. This should not be! Sometimes, especially if a patient is unstable or really sick, it may be wise to empirically treat for a UTI, but in an otherwise stable patient, please think carefully about whether they truly have a UTI.
Technically, a UTI is defined in part by a positive urine culture that has >10,000 organisms, of no more than two species. (“Mixed genital flora” does not count!) However, often we let this slide if a patient has a “positive UA” and one of the following criteria:
fever >38.0 C
suprapubic tenderness or CVA tenderness
If a patient has a Foley in place, they will not be able to reliably tell you about urgency, dysuria, or frequency because the Foley catheter itself can cause these symptoms.
You may see Candida growing because of a chronic in-dwelling urinary catheter, instrumentation/urologic procedures, contamination, or because of a true UTI or even bloodstream infection.
If the patient has a catheter, remove it and see if the Candida persists. If it cannot be removed, replace it with a new one.
Asymptomatic candiduria should only be treated in high-risk populations: neutropenic patients and those undergoing surgery or urinary tract procedures. Also, if the patient has dysuria, then it should be treated. Most strains are susceptible to fluconazole so this is a first-line agent.